Alert archive / Minnesota / Tornado Warnings in 2001

Tornado Warning 18, NWS Duluth, MN

July 17, 2001Cass County, Minnesota

NWS Duluth, MN issued this tornado warning at Jul 17, 2001, 9:53 PM CDT for Cass County, Minnesota. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 9:53 PM CDT (02:53 UTC)
Expired
Jul 17, 2001, 10:45 PM CDT
In force
52 min
Issued by
NWS Duluth, MN
Area
Whole counties

County Cass County, MN

The radar

The Duluth radar (KDLH), 161 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 10:13 PM CDTThunderstorm Wind 52 MRemer, MN
Jul 17, 10:25 PM CDTThunderstorm Wind 52 MRemer, MNSix inch diameter trees were blown down on State Highway 6.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 7:00 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 2.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2282 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDLH 180254
TORDLH

MNC021-180345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
953 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN CASS COUNTY IN MINNESOTA

* UNTIL 1045 PM CDT

* AT 953 PM CDT DOPPLER RADAR INDICATED A TORNADO 2 MILES NORTHWEST
  OF BOY RIVER...OR ABOUT 30 MILES WEST OF GRAND RAPIDS...MOVING
  SOUTHEAST AT 25 MPH.

* THIS TORNADO WILL BE NEAR...
  TOBIQUE AROUND 1005 PM CDT...
  REMER AROUND 1020 PM CDT...

THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH 
WAS IN EFFECT FOR THE SAME AREA UNTIL 1015 PM.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

$$

SHIMON
LAT...LON 4725 9409 4714 9423 4682 9402 4697 9382

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Jul 17, 3:15 PM CDT, 6 hours 38 minutes earlier.

Area forecast discussion, Jul 17, 3:15 PM CDT, 6 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
315 PM CDT TUE JUL 17 2001

LITTLE CHANGE IN ON-GOING FORECAST SCHEME WITH SCATTERED
THUNDERSTORMS EXPECTED THROUGH THE PERIOD IN UNSTABLE ATMOSPHERE. NO
REAL BIG KICKER IN THE WORKS...SOME S/WVS COMING OVER TOP OF SLOWLY
WEAKENING RIDGE...BUT NOTHING THAT MODELS CAN REALLY AGREE ON. WHAT
CAN BE AGREED UPON IS CONTINUED WARM AND HUMID WEATHER PATTERN TO
WITH SOME RESPITE FOUND NEAR THE SHORES OF LAKE SUPERIOR. COLD FRONT
COMING THROUGH ON THURSDAY AFTERNOON/EVENING. ETA FASTEST WITH THIS
FEATURE...BUT TOO FAR AHEAD TO PIN DOWN MORE PRECISE TIMING.
FOLLOWED GENERAL FORECAST NUMBERS.

.DLH...NONE.

CLC

In the hours before

Local storm report, Jul 17, 8:41 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
841 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    CASS LAKE                 MN   .75 INCH HAIL
07/17/01   CASS

0728 PM    NORTHOME                  MN   1.00 INCH HAIL
07/17/01   KOOCHICHING

0825 PM    PILLAGER                  MNt   60 MPH TSTM WIND GUST
07/17/01   CASS

0825 PM    LAKESHORE                 MN   60 MPH TSTM WIND GUST
07/17/01   CASS

DLT
Local storm report, Jul 17, 9:45 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH, MN
945 PM CDT TUE JUL 17 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    CASS LAKE                 MN   .75 INCH HAIL
07/17/01   CASS

0728 PM    NORTHOME                  MN   1.00 INCH HAIL
07/17/01   KOOCHICHING

0825 PM    PILLAGER                  MN   60 MPH TSTM WIND GUST
07/17/01   CASS

0825 PM    LAKESHORE                 MN   60 MPH TSTM WIND GUST
07/17/01   CASS

0858 PM    BAXTER                    MN   1.00 INCH HAIL
07/17/01   CROW WING

0858 PM    BAXTER                    MN   58 MPH TSTM WIND GUST
07/17/01   CROW WING                      POWER OUTAGES

0910 PM    FT. RIPLEY                MN   .88 INCH HAIL
07/17/01   CROW WING

0923 PM    WALKER                    MN   .75 INCH HAIL
07/17/01   CASS

0935 PM    BENA                      MN   1.75 INCH HAIL
07/17/01   CASS

0935 PM    BENA                      MN   60 MPH TSTM WIND GUST
07/17/01   CASS

DLT

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:03 PM CDTTornado WarningDLHItasca, Koochiching42 min
Jul 17, 7:45 PM CDTTornado WarningDLHCass45 min
Jul 17, 8:29 PM CDTTornado WarningDLHCass31 min
Jul 17, 8:45 PM CDTSevere Thunderstorm WarningDLHCrow Wing30 min
Jul 17, 9:16 PM CDTSevere Thunderstorm WarningDLHCass59 min
Jul 17, 9:34 PM CDTSevere Thunderstorm WarningDLHCrow Wing56 min
Jul 17, 10:24 PM CDTSevere Thunderstorm WarningDLHAitkin66 min
Jul 17, 10:49 PM CDTSevere Thunderstorm WarningDLHPine56 min

Nearby

Tornado Warnings in Minnesota, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.